Fake drugs, acidosis, and antifreeze


The patient would sweat and then shake

Every time the fever would break

What was expected was not

What was got in the shot.

The drug turned out to be fake

Synopsis:  I’m a family practitioner from Sioux City, Iowa.  I danced back from the brink of burnout in 2010, and, honoring a one-year non-compete clause, went to have adventures and work in out-of-the-way locations.  After jobs in Alaska, New Zealand, Iowa, and Nebraska, I returned home and took up a part-time, 54 hour a week position with a Community Health Center.  Since August I’ve done a working vacation in Petersburg, Alaska, Continuing Medical Education (CME) in San Diego and Denver, and a trip to Mexico for our daughter’s wedding.

I couldn’t interview the patient the first time I came to the bedside in the ICU because of the ventilator.  Nor did the physical exam get me very far.

Talking with the family helped, as did, to a lesser extent, looking at the lab work.

The original problem started out as a viral infection.  Untreatable 10 years ago, treatment 5 years ago never got better than 10%, now a long and expensive series of injections and pills can bring about a 60% cure rate.

This patient started the treatment on a Friday.  Beset by sweats and tremors over the weekend, two ER visits brought no improvement.  Seriously ill by the third visit, respiratory arrest followed shortly on the decision to admit.

The human body normal operates on the alkaline side of the acid-base continuum with a pH of 7.4, and very small disturbances in that number signify severe disease; this patient’s pH bottomed out at 7.24: just low enough to be deadly.

In short order I had three opinions from different specialists: a combination of antidepressants had caused a serotonin syndrome with fever and high blood pressure.  The doctor who had prescribed the sophisticated new drugs blamed the new drugs (and took that blame, I thought, unjustly).

But the third doc pointed to one particularly expensive drug on the list, declaring, “In my country, it gets counterfeited and there’s been a big scandal lately.”

Despite the differences, all three opinions boiled down to ABCD: Always Blame the Cottonpickin’ Drug.

More consultants came to the ICU and the patient received vigorous supportive care: we kept her alive while she healed herself and we pushed the investigation.

Three days later the toxicology report showed propylene glycol, antifreeze, in the blood.

The doc who thought to look for antifreeze notified the CDC.  An interview with them would come as no surprise.

Each dose of that drug costs 4 figures, thus counterfeiting also comes as no surprise.  The fact that the counterfeiters used toxic adulterants instead of, say, sugar water perplexes me.  Inactive fakes can stay on the market a lot longer than poisons that come in an identical box.

I wonder how many other people the phony meds have damaged, and whether or not they got the proper diagnosis.

Advertisements

Tags: , , , , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: